Indiana, 2008Strong Wind in Indiana, December 27, 2008
December 27, 2008 · NWS PAH · 6 events in 6 counties and zones
Strong southerly winds developed ahead of a strong cold front moving east across Missouri. Winds at 2,000 feet were averaging near 60 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds developed ahead of a strong cold front moving east across Missouri. Winds at 2,000 feet were averaging near 60 mph. Enough daytime heating occurred to bring down some of this wind in the afternoon. Gusts at the surface were around 45 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 3:15 AM CST, 7 hours 45 minutes earlier.
Area forecast discussion, Dec 27, 3:15 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST SAT DEC 27 2008
.DISCUSSION...
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE TIMING...COVERAGE...ETC.
OF THE STORM SYSTEM AFFECTING THE REGION TODAY INTO TONIGHT.
LATEST GFS MODEL RUN CONTINUES TO BE SLIGHTLY MORE AGRESSIVE THAN
THE REST...SO GENERALLY WENT WITH A COMPROMISE.
AS THE AFOREMENTIONED STORM SYSTEM LIFTS NORTHEAST TOWARD THE
REGION TODAY...POPS WILL RISE CONSIDERABLY...ESPECIALLY THIS AFTERNOON
AND EVENING AS THE COLD FRONT ASSOCIATED WITH THIS SYSTEM CROSSES
THE REGION. AT 6 PM THIS AFTERNOON THE FRONT IS EXPECTED TO BE
OVER OUR FAR WESTERN COUNTIES....PROGRESS STEADILY EASTWARD
THROUGH THE EVENING...AND DEPART OUR EASTERN MOST COUNTIES BETWEEN
MIDNIGHT-3 AM SUNDAY.
MODELS CONTINUE TO SHOW A DECREASING AREA OF SURFACE BASED
INSTABILITY AS THE FRONT MAKES IT WAY EASTWARD. HOWEVER WIND
FIELDS ARE STILL FORECAST TO BE QUITE STRONG...WITH SOME LOW LEVEL
VEERING. THEREFORE CANNOT RULE OUT ISOLD STRONG OR SVR WITHIN A
SQUALL LINE OF COOL SEASON...LOW TOP CONVECTION. DAMAGING WIND
WILL BE THE PRIMARY THREAT WITH THUNDERSTORMS...BUT A FEW DISCREET
SUPERCELLS CANNOT BE RULED OUT.
WINDS IN THE LOWER LEVELS INCREASE SIGNIFICANTLY TODAY...BUT WITH
MIXING HEIGHTS FORECAST TO REMAIN RATHER LOW...DONT SEE THE
STRONGER WIND FIELDS GETTING TAPPED AS MUCH...SO AT THIS TIME ONLY
EXPECT IT TO BE A MARGINAL WIND EVENT. SINCE WE ALREADY HAVE A
WIND ADVISORY IN EFFECT FROM 6 AM TIL 9 PM...WILL CONTINUE WITH IT
FOR NOW.
WITH OUR ENTIRE CWA BEING IN THE WARM SECTOR...SCATTERED
CONVECTION IS POSSIBLE JUST ABOUT ANYWHERE TODAY...BUT THE BEST
CHANCES FOR PRECIP/THUNDER WILL BE ALONG AND JUST AHEAD OF THE
FRONTAL SYSTEM. THIS TRANSLATES TO THE BEST CHANCES OVER THE
WESTERN HALF OF THE CWA THIS MORNING...THE WESTERN TWO THIRDS THIS
AFTERNOON...THEN THE EASTERN TWO THIRDS THIS EVENING. PRECIP
CHANCES WILL END AS FRONT EXITS OUR CWA BETWEEN MIDNIGHT-3 AM...SO
HAVE NO POPS BEYOND 3 AM (09Z). ALTHOUGH OUR ENTIRE CWA COULD GET
BETWEEN A HALF INCH AND ONE INCH BASIN AVERAGE QPF WITH THIS
EVENT...WITH SYSTEM STEADILY MOVING ALONG AND GREATEST QPF AMOUNTS
FORECAST TO FALL OVER AREAS THAT HAVE RECENTLY HAD THE LEAST
AMOUNT OF PRECIP...DONT EXPECT ANY FLOODING ISSUES.
IN THE WAKE OF THIS SYSTEM HIGH PRESSURE WILL PREVAIL OVER THE
REGION THROUGH THE MAJORITY OF THE UPCOMING WEEK...BUT WILL MAKE
NO CHANGES BEYOND
&&
.AVIATION...
STRONG SOUTHERLY LOW LEVEL WINDS REMAIN THE MAIN CONCERN FOR THIS
PACKAGE. WILL MAINTAIN KCGI WITH THE STRONGEST WINDS OF GENERALLY 20
TO 25 KNOTS WITH GUSTS 30 TO 35 KNOTS THROUGHOUT THE DAY GIVEN A 50
PLUS KNOT LOW LEVEL JET AND GOOD MIXING WITH NEAR RECORD SURFACE
TEMPS. WINDS WILL BE SLIGHTLY LESS AND LATER FOR THE REMAINING TAF
SITES WITH KEVV AND KOWB HAVING THEIR STRONGEST WINDS THIS EVENING
WHEN THE COLD FRONT APPROACHES. MVFR VSBYS DUE TO SHOWERS ARE
FORECAST AT KCGI TODAY WHERE E OF THE MISS RIVER MOSTLY VFR VSBYS
ARE FORECAST TODAY TRENDING TOWARD MVFR THIS EVENING. IFR CIGS FOR A
SIGNIFICANT AMOUNT OF TIME SEEM UNLIKELY...EVEN IN THE MAIN BAND OF
SHWRS/ISOLD TSTMS THAT IS PROGGED TO SWEEP THROUGH THE REGION IN THE
EVE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC.....JAP
AVIATION...RLSHazardous weather outlook, Dec 27, 10:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST SAT DEC 27 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1035 AM CST SAT DEC 27 2008
...OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON
AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN UPGRADED TO A
MODERATE RISK FOR SOUTHEAST MISSOURI AND PARTS OF SOUTHERN
ILLINOIS. THE MODERATE RISK AREA IS ALONG AND NORTHWEST OF A LINE
FROM NEW MADRID MISSOURI...THROUGH MARION ILLINOIS...TO ABOUT
MOUNT VERNON ILLINOIS.
THERE EXISTS THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS AND
ISOLATED TORNADOES IN THE MODERATE RISK AREA. THE PRIMARY TIME
FRAME IS FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS.
THE REMAINDER OF THE REGION CONTINUES IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS. ISOLATED WIND DAMAGE AND POSSIBLY A TORNADO ARE THE
PRIMARY HAZARDS IN THE SLIGHT RISK AREA. THE TIME FRAME IN THE
SLIGHT RISK AREA WOULD BE MAINLY DURING THE EVENING AND EARLY
NIGHT TIME HOURS.
IN ADDITION TO STRONG WINDS AT THE SURFACE AND ALOFT...PLENTY OF
WARM AIR AND MOISTURE IS IN PLACE. THESE INGREDIENTS MAY COMBINE
WITH A STRONG COLD FRONT TO PRODUCE A LINE OF SEVERE STORMS. A FEW
TORNADIC SUPERCELLS ARE NOT OUT OF THE QUESTION...EITHER ALONG OR
AHEAD OF THE LINE.
THE MOTION OF INDIVIDUAL STORMS WILL BE NORTHEAST AROUND
60 MPH. THE MOVEMENT OF THE LINE OF STORMS WITH THE COLD FRONT
SHOULD MOVE EAST AROUND 40 TO 50 MPH.
A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE FOUR STATE AREA FROM
6 AM TODAY THROUGH 9 PM THIS EVENING. STRONG SOUTH WINDS AHEAD OF
THE COLD FRONT WILL RANGE FROM 20 TO 35 MPH WITH GUSTS TO 45 MPH
POSSIBLE. SEE THE WIND ADVISORY PRODUCT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.
MY/JAP
Strong Wind, Gibson
- When
- December 27, 11:00 AM CST to 6:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Strong Wind, Pike
- When
- December 27, 11:00 AM CST to 6:00 PM CST
- Where
- Pike forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.399, -87.232 (the zone’s center; the record gives no point)
Strong Wind, Posey
- When
- December 27, 11:00 AM CST to 6:00 PM CST
- Where
- Posey forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
Strong Wind, Spencer
- When
- December 27, 11:00 AM CST to 6:00 PM CST
- Where
- Spencer forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.014, -87.008 (the zone’s center; the record gives no point)
Strong Wind, Vanderburgh
- When
- December 27, 11:00 AM CST to 6:00 PM CST
- Where
- Vanderburgh forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.025, -87.586 (the zone’s center; the record gives no point)
Strong Wind, Warrick
- When
- December 27, 11:00 AM CST to 6:00 PM CST
- Where
- Warrick forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.092, -87.272 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140435, 140436, 140437, 140438, 140439, 140440.